Alert archive / Idaho / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Spokane, WA

July 16, 20124 counties in Idaho

NWS Spokane, WA issued this flash flood watch at Jul 16, 2012, 2:51 PM PDT for 4 counties in Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2012, 2:51 PM PDT (21:51 UTC)
Expired
Jul 16, 2012, 10:51 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WGUS66 KOTX 162151
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
251 PM PDT MON JUL 16 2012

...THUNDERSTORMS CAPABLE OF HEAVY RAIN EXPECTED THROUGH THIS
EVENING OVER PORTIONS CENTRAL IDAHO PANHANDLE...

.THE THREAT OF FLASH FLOODING WILL INCREASE THIS EVENING ACROSS
THE CENTRAL IDAHO PANHANDLE AS STRONG SLOW MOVING THUNDERSTORMS
MOVE NORTH ACROSS THE REGION. THIS HEAVY RAIN POTENTIAL WILL
FOLLOW A VERY WET LAST FEW DAYS. 

IDC009-055-057-079-170600-
/O.NEW.KOTX.FF.A.0003.120716T2151Z-120717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENEWAH-KOOTENAI-LATAH-SHOSHONE-
INCLUDING THE FOLLOWING LOCATIONS...DEARY...KELLOGG...PINEHURST...
OSBURN...WALLACE...MULLAN...SMELTERVILLE...CALDER
251 PM PDT MON JUL 16 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH IDAHO...INCLUDING THE 
  FOLLOWING COUNTIES...BENEWAH...KOOTENAI...LATAH AND SHOSHONE. 

* UNTIL 11 PM PDT THIS EVENING

* SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING.
  THESE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES AROUND
  AN INCH PER HOUR...ESPECIALLY ACROSS THE HIGHER MOUNTAIN RIDGES. 

* POTENTIAL IMPACTS FROM HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS
  ARE...RURAL FLOODING...RAPID RISES ON SMALL STREAMS...AND LAND
  SLIDES OR DEBRIS FLOWS IN MOUNTAINOUS TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

THIS INCLUDES THE FOLLOWING LOCATIONS...DEARY...KELLOGG...
PINEHURST...OSBURN...WALLACE...MULLAN...SMELTERVILLE...CALDER.

$$
1 follow-up statement
358 
WGUS66 KOTX 170551
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
1051 PM PDT MON JUL 16 2012


IDC009-055-057-079-170700-
/O.CAN.KOTX.FF.A.0003.000000T0000Z-120717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENEWAH-KOOTENAI-LATAH-SHOSHONE-
INCLUDING THE FOLLOWING LOCATIONS...DEARY...KELLOGG...PINEHURST...
OSBURN...WALLACE...MULLAN...SMELTERVILLE...CALDER
1051 PM PDT MON JUL 16 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH IDAHO HAS BEEN
CANCELLED. HEAVY RAIN HAS ENDED ACROSS THE CENTRAL PANHANDLE OF
IDAHO. 



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 2:38 PM PDT, 13 minutes earlier.

Area forecast discussion, Jul 16, 2:38 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT Mon Jul 16 2012

.SYNOPSIS...
An unusually strong and moist upper level low will remain over the
Pacific Northwest through midweek. The presence of this low will
equate to more showers and thunderstorms each day with localized
flooding possible. Yet another strong upper level low is expected
to move into the region via the Gulf of Alaska late week or
weekend. This will bring a renewed threat of thunderstorms.

&&

.DISCUSSION...
Tonight...Large closed low over the Central Oregon coast will move
southwest to off the southern Oregon coast tonight. Main area of
concern is a strong mid level wave over southern Idaho that will
move north overnight into the Central Panhandle Mountains and
Southeast Washington. Plenty of surface based instability ahead of
this wave with LAPS data indicating CAPES of around 1500-2000 J/KG
under a thermal trough axis which extends from the Central
Panhandle mountains stretching west into Spokane and as far north
as the Okanogan Highlands. A weak cap does exist but with
thunderstorms over the Clearwaters moving north and with an
increase in large scale lift from the wave over southern Idaho
moving north the cap is expected to break with an increase in
thunderstorms along the aforementioned instability axis between 3
PM and 9 PM PDT. Wind shear values are highest at around 20-25
knots over Southeast Washington and the Central Panhandle so this
is where the best chance for stronger cells will exist which will
be capable of producing heavy rain and isolated large hail. A flash
flood watch has been issued for the Central Panhandle Mountains where
the highest potential for heavy rain exists.  Then overnight the
wave will track into the Central Panhandle Mountains. Strong mid
level instability will result in nocturnal thunderstorms. Not sure
how far west this will extend with poor model to model consistency
but the best chances will lie across the eastern third of Washington
and North Idaho given closest proximity to the wave passing through.
JW

Tuesday through Monday: We focused on two issues primarily. The
first being the thunder and lingering flood threat across the Id
Panhandle Tues, and the second was deciding how quickly to eject
the seemingly semi-permanent upper low that's been over the region
the last few days. For Tuesday...what's left of tonight's vort max
lifting north across the Id Panhandle will shear and weaken
further, likely stalling across SE BC. This would keep the threat
of pcpn high for the N Id Panhandle before this feature is
replaced by height rises and a trend toward short-wave ridging.
For mid to late week, we increased pcpn chances Thursday through
Friday Night, favoring a slower exit of the aforementioned upper
trough. Of particular note is the deep tropical southerly moisture
fetch from the remains of Fabio that may reach as far north as Id
mid week. There are still big uncertainties with the track of this
moisture, so we just trended toward a wetter forecast. bz

&&

.AVIATION...
18Z TAFS: An area of low pressure over western OR will keep an
active thunderstorm pattern for the Inland NW.  Aftn heating will
promote isold -tsra for most mountain locations mainly in the
Cascades and North Idaho Mountains.  Confidence increases over
Southeast Washington and lower ID Panhandle arnd 00z as a midlevel
wave tracking out of N Nevada lifts into the region enhancing the
thunder threat over locations like PUW-LWS...then spreading N/NW
toward KGEG-KSFF-KCOE after 04z.  Main threats will be heavy rain and
lightning with the potential for a few cells vcnty PUW-LWS to become
more organized with small to medium hail and strong wind gusts.
KMWH and KEAT will be on the western fringes of this wave so
confidence is lower whether or not thunderstorms move into this area
overnight.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  85  65  83  60  80 /  40  60  40  30  20  50
Coeur d'Alene  62  82  62  82  58  79 /  50  60  40  30  20  50
Pullman        62  84  60  81  55  79 /  50  30  30  20  20  50
Lewiston       68  94  68  90  64  89 /  50  30  20  20  20  50
Colville       61  86  62  86  59  80 /  20  70  50  40  20  40
Sandpoint      59  79  59  81  56  76 /  30  70  50  40  30  50
Kellogg        60  81  58  81  56  78 /  60  70  40  40  40  50
Moses Lake     66  93  65  88  61  85 /  30  30  20  20  30  30
Wenatchee      68  92  68  88  63  84 /  20  30  30  20  30  30
Omak           66  90  66  90  60  82 /  20  40  30  30  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
     Panhandle Mountains.

WA...&&
Hazardous weather outlook, Jul 16, 5:53 AM PDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT MON JUL 16 2012

IDZ003-004-026-027-WAZ031>033-171300-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
553 AM PDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY
RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING HOWEVER ISOLATED
STORMS MAY BECOME BETTER ORGANIZED CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG PRODUCING UP TO QUARTER
SIZE HAIL AND DAMAGING WIND GUSTS.

IDZ001-002-WAZ034>038-041>044-171300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON...ESPECIALLY
OVER THE MOUNTAINS. THE THREAT FOR THUNDERSTORMS WILL INCREASE
THIS EVENING INTO THE OVERNIGHT HOURS. THE MAIN THREATS WITH THESE
STORMS WILL BE HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. BY THURSDAY...ISOLATED
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME STRONG PRODUCING
UP TO QUARTER SIZE HAIL AND DAMAGING WIND GUSTS.

Nearby

Flash Flood Watches in Idaho, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.